Ohio, 2022

Damaging Wind in Ohio, June 1, 2022

June 1, 2022 · NWS IWX · 1 event in 1 county or zone

A supercell thunderstorm developed ahead of a cold front as it moved into Paulding county. A scattered swath of wind damage occurred from Payne to Melrose.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A supercell thunderstorm developed ahead of a cold front as it moved into Paulding county. A scattered swath of wind damage occurred from Payne to Melrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 1, 2:42 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 1, 2:42 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
342 PM EDT Wed Jun 1 2022

.SYNOPSIS...
Issued at 335 PM EDT Wed Jun 1 2022

Another round of showers is possible overnight tonight before below
normal temperatures settle in for the next couple of days. Thursday
and Friday will feature drier conditions with highs in the upper 60s
to mid 70s.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 335 PM EDT Wed Jun 1 2022

A cold front is draped across the area from Fort Wayne to
Lafayette. As expected, convection has initiated generally south
and east of the CWA. SPC kept a marginal risk for the southeastern
counties of the CWA tonight, with gusty winds as the primary
threat. A shortwave moves through tonight, bringing another
chance of showers late tonight into early Thursday morning. Low
temperatures will drop into the 50s tonight across the area.

The rest of Thursday dries out with skies clearing from west to
east. High temperatures will be below normal, in the upper 60s to
low 70s.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 335 PM EDT Wed Jun 1 2022

Below normal temperatures and dry conditions stick around for
Friday. Temperatures return to slightly above normal later in the
weekend into early next week. The next chance of rain comes
Saturday night as another shortwave passes through the area. A
frontal zone appears to stick around just south of the area,
allowing for lingering rain chances into midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 100 PM EDT Wed Jun 1 2022

KIWX radar indicating morning convection has moved out of the area
as surface cold front slowly progresses across the region. This
should leave the KSBN area mainly dry and lingering chances for a
stray SH/TSRA in the KFWA vicinity. Expect VFR conditions to
prevail through much of this TAF cycle in a light northerly flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Carpenter
SHORT TERM...Carpenter
LONG TERM...Carpenter
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 2:47 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
347 PM EDT Wed Jun 1 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-022000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
347 PM EDT Wed Jun 1 2022 /247 PM CDT Wed Jun 1 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are possible, but severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms, mainly in the afternoon
and evening hours Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-022000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
347 PM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of rain showers late tonight into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms, mainly in the afternoon
and evening hours Sunday and Monday.

In the hours before

Special weather statement, Jun 1, 5:00 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
600 PM EDT Wed Jun 1 2022

INZ018-OHZ015-016-012245-
Allen IN-Putnam OH-Paulding OH-
600 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of east central Allen,
northwestern Putnam and Paulding Counties through 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Payne, or 13 miles east of New Haven, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Paulding around 620 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4098 8430 4098 8440 4099 8440 4099 8456
      4100 8484 4111 8488 4121 8438 4121 8434
      4117 8434 4117 8432
TIME...MOT...LOC 2200Z 258DEG 30KT 4107 8476

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CM

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
June 1, 5:04 PM EST to 5:31 PM EST
Where
Paulding County, 0.9 mi SW of Payne to 0.48 mi ESE of Melrose
Measured
72 kt (83 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.069, -84.730

Damaging winds, ranging between 60 to locally over 80 mph, caused damage from Payne, OH through Latty and south of Melrose. The most extensive damage appears to have occurred from Payne to Latty where tree damage, minor structure damage and damage to power poles occurred. Tree limbs also fell onto parked vehicles, causing damage. A resident shared a picture on the Paulding County EMA Facebook page, south of Latty showing a home weather station recorded an 83 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018281.